Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the tensor product of $ W\sp{\ast} $ algebras


Author: Bruce B. Renshaw
Journal: Trans. Amer. Math. Soc. 194 (1974), 337-347
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9947-1974-0361815-0
MathSciNet review: 0361815
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop the algebra underlying the reduction theory of von Neumann in the language and spirit of Sakai's abstract $ {W^ \ast }$ algebras, and using the maximum spectrum of an abelian von Neumann algebra rather than a measure-theoretic surrogate. We are thus enabled to obtain the basic fact of the von Neumann theory as a special case of a weaker general decomposition theorem, valid without separability or type restrictions, and adapted to comparison with Wright's theory in the finite case.


References [Enhancements On Off] (What's this?)

  • [1] J. Dixmier, Sur certains espaces considérés par M.H. Stone, Summa Brasil. Math. 2 (1951), 151-182. MR 14, 69. MR 0048787 (14:69e)
  • [2] -, Formes linéaires sur un anneau d'opérateurs, Bull. Soc. Math. France 81 (1953), 9-39. MR 15, 539. MR 0059485 (15:539a)
  • [3] N. Dunford and B.J. Pettis, Linear operations on summable functions, Trans. Amer. Math. Soc. 47 (1940), 323-392. MR 1, 338. MR 0002020 (1:338b)
  • [4] H. Halpern, Module homomorphisms of a von Neumann algebra into its center, Trans. Amer. Math. Soc. 140 (1969), 183-193. MR 39 #3321. MR 0241986 (39:3321)
  • [5] -, Irreducible module homomorphisms of a von Neumann algebra into its center, Trans. Amer. Math. Soc. 140 (1969), 195-221. MR 39 #3322. MR 0241987 (39:3322)
  • [6] I. Kaplansky, Projections in Banach algebras, Ann. of Math. (2) 53 (1951), 235-249. MR 13, 48. MR 0042067 (13:48b)
  • [7] -, Algebras of type I, Ann. of Math. (2) 56 (1952), 460-472. MR 14, 291. MR 0050182 (14:291b)
  • [8] -, Modules over operator algebras, Amer. J. Math. 75 (1953), 839-858. MR 15, 327. MR 0058137 (15:327f)
  • [9] S. Sakai, A characterization of $ {W^ \ast }$ algebras, Pacific J. Math. 6 (1956), 763-773. MR 18, 811. MR 0084115 (18:811f)
  • [10] -, On the reduction theory of von Neumann, Bull. Amer. Math. Soc. 70 (1964), 393-398. MR 28 #3334. MR 0160120 (28:3334)
  • [11] -, $ {C^ \ast }$ algebras and $ {W^ \ast }$ algebras, Springer, Berlin, 1971.
  • [12] R. Schatten, A theory of cross-spaces, Ann. Math. Studies, no. 26, Princeton Univ. Press, Princeton, N.J., 1950. MR 12, 186. MR 0036935 (12:186e)
  • [13] S. Sherman, The second adjoint of a $ {C^ \ast }$-algebra, Proc. Internat. Congress Math. (Cambridge, Mass., 1950), vol. I, Amer. Math. Soc., Providence, R.I., 1952, p. 470.
  • [14] M. Takesaki, On the cross-norm of the direct product of $ {C^ \ast }$ algebras, Tôhoku Math. J. (2) 16 (1964), 111-122. MR 29 #2668. MR 0165384 (29:2668)
  • [15] -, On the Hahn-Banach type theorem and the Jordan decomposition of module linear mappings over some operator algebras, Kōdai Math. Sem. Rep. 12 (1960), 1-10. MR 22 #5914. MR 0115112 (22:5914)
  • [16] J. von Neumann, On rings of operators. Reduction theory, Ann. of Math. (2) 50 (1949), 401-485. MR 10, 548. MR 0029101 (10:548a)
  • [17] H. Widom, Embedding in algebras of Type I, Duke Math. J. 23 (1956), 309-324. MR 17, 1228. MR 0078668 (17:1228c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0361815-0
Keywords: Reduction theory, $ {W^\ast}$ algebra, normed modules, $ {W^ \ast }$ topology, von Neumann algebra, hyperstonean space, primary decomposition
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society